We provide an elementary proof of a result by V.P. Fonf and C. Zanco on point-nite coverings of separable Hilbert spaces. Indeed, by using a variation of the famous argument introduced by J. Lindenstrauss and R.R. Phelps [12] to prove that the unit ball of a re exive innite-dimensional Banach space has uncountably many extreme points, we prove the following result. Let X be an innite-dimensional Hilbert space satisfying dens(X)< 2^{aleph_0} , then X does not admit point-nite coverings by open or closed balls, each of positive radius. In the second part of the paper, we follow the argument introduced by V.P. Fonf, M. Levin, and C. Zanco in [7] to prove that the previous result holds also in innite-dimensional Banach spaces that are both uniformly rotund and uniformly smooth.
Original languageEnglish
Pages (from-to)3417-3424
Number of pages8
JournalProceedings of the American Mathematical Society
Publication statusPublished - 2021


  • covering of normed space
  • point-finite covering
  • uniformly rotund space


Dive into the research topics of 'A note on point-finite coverings by balls'. Together they form a unique fingerprint.

Cite this